North Carolina, 2021

Hail and Damaging Winds in North Carolina, August 12, 2021

August 12, 2021 · NWS RNK · 10 events in 5 counties and zones

An upper level storm system passing over the area combined with a humid airmass to generate scattered thunderstorms. Some of these storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system passing over the area combined with a humid airmass to generate scattered thunderstorms. Some of these storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 9:51 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 9:51 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1051 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Weather pattern stays hot and humid into late Friday, then as a
front moves southeast to the region this weekend, temperatures
sink toward normal, then below by early next week, with a better
coverage of showers and storms expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Thursday...

Main focus this afternoon is the heat and humidity. Potential
also exists for a few strong/severe storms.

After assessing the short term models, the consensus is for
less thunderstorm coverage today per stronger downsloping
westerly wind... in the same breath, coverage may be slightly
higher over the NC High country and the northwest piedmont of NC
where the westerly downslope component is not as strong,
allowing for somewhat better low level convergence. For now will
leave the forecast unchanged which reflects low chance pops
across the northeast CWA to high chance in the southwest CWA.
Any storm that manages to form will do so in an environment that
will have considerable DCAPE or downward momentum supporting
strong downdraft winds.

Areawide, the Heat Is On. The 85H temp is +20 deg C and with
the aid of downslope compressional warming, temperatures east of
the Blue Ridge are expected well into the 90s. LYH hit 98
yesterday. Think the Hill City will be very close to that number
again today. Couple that with dewpoints in the upper 60s to
near 70 and the heat indices will range from 100 to 105. East
of a Charlottesville-Buckingham-Farmville line, the dewpoints
are expected to be in the lower to mid 70s. This combination
makes for heat indices above 105, which is the threshold we use
to address headlines for heat advisories.

As far as highs, expect readings in the 80s in the west,
perhaps touching 90 in a few spots, with lower to mid 90s east
of the mountains including Roanoke...and upper 90s to near the
century mark northeast of Lynchburg toward Charlottesville. Both
Roanoke and Lynchburg could get close to their record highs this
afternoon. Record at ROA is 96/2010. Record at LYH is 98/1900.

For tonight, shortwave energy lingers across the mountains
overnight so inclined to keep isolated to widely scattered
showers/storms through the night, especially in the mountains.
Will also have to watch an outflow boundary from forecast MCS
over the Ohio Valley and Western PA which may make inroads into
WVA with potential for outflow winds to reach our northern CWA
around midnight. Lows are going to remain muggy in the mid to
upper 60s west, to lower to mid 70s east.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 315 AM EDT Thursday...

Hot and humid Friday and Saturday, cooling down by Sunday.

Surface high pressure will remain across the western Atlantic
through Friday. Southerly flow around the high center will result in
hot and humid conditions through Saturday. A cold front is expected
to arrive Saturday, providing a better focus for more showers/storms.
Cooling behind the front is expected Saturday night.

The front is expected to become stationary over the area on Sunday.
Although cooler temperatures are expected, another round of showers
and afternoon thunderstorms will possible on Sunday, along with
widespread cloudiness. This will keep daytime highs in the upper
70s/low 80s, some 10-15 degrees below what we have seen this past
week.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM EDT Thursday...

Unsettled weather is expected through the middle of next week.

A stalled frontal boundary is expected to remain over the forecast
area through Tuesday.  This will provide a focus for abundant cloud
cover and showers and some isolated thunderstorms. Temperatures
expected to stay on the cool side for August standards, though still
expecting higher humidity values to linger.

As we transition into next week, focus will be on the tropics and
whether Tropical Storm Fred gains enough latitude to introduce
tropical moisture to our part of the CONUS. Guidance still varies
widely on possible outcomes, but if the remnants can push through
our part of the region it will provide much-needed rainfall to the
area.

Please refer to the guidance from NHC regarding the details and
official forecast track of Tropical Storm Fred.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 645 AM EDT Thursday...

Fog did not develop as expected despite limited cloud cover and
high low level moisture.

So right now will lean toward VFR through most of the period.

Storms may impact near BCB/BLF this morning-mid afternoon and
ROA/LYH/DAN this afternoon. Still too early to have any
predominant thunder or showers in the tafs as coverage will be
widely scattered.

Almost a repeat tonight though cloud cover and showers may
remain situated in scattered pockets across the area. Some model
still painting IFR fog at LWB/BCB but will lean toward MVFR at
BCB and 3sm at LWB. Confidence is low on this given what
happened this morning, but will see how any rain occurs and
helps moisten the ground even more.

Extended Aviation Discussion...

Pattern remains the same into Friday with scattered storms in
the afternoon/evening and fog at night. A front moving in from
northwest will bring a better threat of storms for the weekend
into Monday, potentially enhanced by tropical moisture from
Fred. So overall, aside from storms and fog, should be mainly
VFR, with potential for sub-VFR over the weekend if we get an
easterly fetch behind the front off the Atlantic, especially at
night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ047.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...WP
Hazardous weather outlook, Aug 12, 9:05 AM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1005 AM EDT Thu Aug 12 2021

NCZ005-006-VAZ033>035-043>046-058-059-131415-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Halifax-Charlotte-
1005 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The combination of high temperatures in the mid 90s and high humidity
will send heat indices in the 100 to 105 degree range this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may peak between 100 and 105 degrees Friday
afternoon. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-131415-
Buckingham-
1005 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

    Heat Advisory. Heat indices up to 106 for several hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may peak between 100 and 105 degrees Friday
afternoon. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
131415-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1005 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Storms that form today could become strong to severe. Isolated
damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to isolated severe storms are possible Friday afternoon.
Heavy rainfall could lead to localized flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 12:22 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 PM EDT Thu Aug 12 2021

NCZ002-019-121745-
Wilkes NC-Alleghany NC-
122 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of
south central Alleghany and northeastern Wilkes Counties in
northwestern North Carolina through 145 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abshers, or near Mc Grady, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Traphill...
Mc Grady...
Hays...
Stone Mountain State Park...
Wilkes County Airport...
Abshers...
and Halls Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8103 3630 8131 3645 8118 3638 8094
      3637 8093 3637 8092 3635 8090 3634 8090
      3633 8087
TIME...MOT...LOC 1722Z 302DEG 11KT 3633 8115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 12, 12:30 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 PM EDT Thu Aug 12 2021

VAZ019-WVZ507-121800-
Alleghany VA-Eastern Greenbrier WV-
130 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of
northwestern Alleghany County in west central Virginia and
southeastern Greenbrier Counties in southeastern West Virginia
through 200 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alvon, or near Neola, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Neola...
Natural Well...
Alvon...
and Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3800 8000 3795 8005 3794 8003 3796 8000
      3796 7999 3795 7998 3795 7994 3785 7986
      3775 8018 3793 8026 3801 8000
TIME...MOT...LOC 1730Z 244DEG 16KT 3788 8013

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 12, 12:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT Thu Aug 12 2021

NCZ001-018-019-121815-
Ashe NC-Wilkes NC-Watauga NC-
145 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of
west central Wilkes, southern Watauga and south central Ashe Counties
through 215 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deep Gap. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
Todd...
Blowing Rock In Caldwell County...
and Seven Devils.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 8149 3619 8132 3612 8157 3612 8171
      3611 8180 3614 8182 3616 8183 3619 8185
TIME...MOT...LOC 1745Z 217DEG 1KT 3619 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 12, 1:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT Thu Aug 12 2021

VAZ022-033-034-121830-
Franklin VA-Roanoke VA-Bedford VA-
203 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of
east central Roanoke, west central Bedford and northeastern Franklin
Counties through 230 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stewartsville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vinton...
Stewartsville...
Chamblissburg...
Thaxton...
Northwest Smith Mountain Lake...
Goodview...
and Westlake Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3735 7961 3714 7967 3721 7991 3734 7988
      3731 7985 3732 7984 3734 7981 3734 7979
      3736 7979
TIME...MOT...LOC 1803Z 291DEG 8KT 3728 7981

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 12, 1:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Thu Aug 12 2021

VAZ033-043-044-121845-
Henry VA-Franklin VA-Pittsylvania VA-
209 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of
southwestern Pittsylvania, northeastern Henry and southeastern
Franklin Counties through 245 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callands, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callands...
Snow Creek...
Swansonville...
Sandy River...
Mountain Valley...
Sago...
and Climax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 7977 3688 7975 3688 7943 3666 7948
TIME...MOT...LOC 1809Z 283DEG 13KT 3679 7963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 12, 1:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Thu Aug 12 2021

VAZ019-023-121845-
Botetourt VA-Alleghany VA-
215 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of
central Alleghany and northwestern Botetourt Counties in west central
Virginia and the City of Covington through 245 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Covington, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington...
Clifton Forge...
Eagle Rock...
Iron Gate...
Low Moor...
Glen Wilton...
and Gala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3769 8011 3786 8006 3783 7968 3760 7975
TIME...MOT...LOC 1815Z 282DEG 14KT 3776 7994

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ET

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
August 12, 1:20 PM EST
Where
Stokes County, 1.31 mi ENE of Lawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.490, -80.230

A few trees were blown down by thunderstorm winds in the Lawsonville area.

Hail, Ashe

When
August 12, 1:57 PM EST
Where
Ashe County, 1.31 mi WSW of Othello
Measured
1.5 in hail
Reported by
Public
Coordinates
36.360, -81.450

Thunderstorm Wind, Stokes

When
August 12, 2:01 PM EST
Where
Stokes County, 0.89 mi SE of Danbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.410, -80.210

A few trees were blown down by thunderstorm winds in the Danbury area.

Thunderstorm Wind, Wilkes

When
August 12, 2:08 PM EST
Where
Wilkes County, 1.38 mi S of Congo
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.150, -81.270

Numerous trees were blown down by thunderstorm winds along U.S. Highway 421 in the Mt. Pleasant area.

Hail, Ashe

When
August 12, 2:09 PM EST
Where
Ashe County, 0.56 mi E of Jefferson
Measured
1.25 in hail
Reported by
Public
Coordinates
36.420, -81.470

Hail, Ashe

When
August 12, 2:15 PM EST
Where
Ashe County, 0.56 mi E of Jefferson
Measured
1.75 in hail
Reported by
Public
Coordinates
36.420, -81.470

Thunderstorm Wind, Wilkes

When
August 12, 2:20 PM EST
Where
Wilkes County, 0.91 mi NE of Boomer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.081, -81.241

A few trees were blown down by thunderstorm winds in the Boomer area.

Thunderstorm Wind, Surry

When
August 12, 2:32 PM EST
Where
Surry County, 0.89 mi SE of Bannertown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.470, -80.570

A few trees were blown down by thunderstorm winds near the intersection of Old U.S. Highway 52 and Sheep Farm Road.

Thunderstorm Wind, Stokes

When
August 12, 3:22 PM EST
Where
Stokes County, Vade Mecum
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.420, -80.320

Numerous trees blown down around the Moores Spring area.

Thunderstorm Wind, Yadkin

When
August 12, 3:43 PM EST
Where
Yadkin County, 2.56 mi SE of Shacktown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.090, -80.573

Several trees were blown down by thunderstorm winds that blocked roadways in the Courtney area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980271, 980240, 980245, 980244, 980241, 980242, 980232, 980247, 980248, 980272.